Nebraska, 2025

Winter Storm in Nebraska, November 28 to 29, 2025

November 28 to 29, 2025 · NWS OAX · 4 events in 4 counties and zones

From Friday, November 28th into Saturday, November 29th, an amplifying mid-level trough progressed into the central Contiguous United States CONUS. |Ahead of the system, warm air advection combined with a weak mid-level disturbance moving across South Dakota produced an initial round of light mixed precipitation across eastern Nebraska and southwest Iowa Friday afternoon and evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

From Friday, November 28th into Saturday, November 29th, an amplifying mid-level trough progressed into the central Contiguous United States CONUS. In response, a surface low developed over central Colorado and tracked east along the Kansas/Oklahoma border Friday night before lifting into northern Missouri on Saturday.|Ahead of the system, warm air advection combined with a weak mid-level disturbance moving across South Dakota produced an initial round of light mixed precipitation across eastern Nebraska and southwest Iowa Friday afternoon and evening. Precipitation types included snow, sleet, and freezing drizzle. Continued warm air advection late Friday supported an expanding precipitation shield into the region.

The transition zone between rain, freezing rain/drizzle, and snow proved particularly challenging, becoming quasi-stationary from Seward, NE through Wahoo and Omaha, NE, to Red Oak, IA. This resulted in an initial period of freezing rain and freezing drizzle, followed by a transition to snow early Saturday. North of this transition zone, a persistent band of heavy snow developed and wrapped from western Iowa into extreme northeast Nebraska through Saturday morning. Snowfall totals were highest across northwestern Iowa and decreased southward and westward. Amounts generally ranged from 2 to 4 inches across east-central Nebraska, increasing to around 6 inches across eastern Nebraska, 6 to 7 inches in western Iowa, and locally exceeding 8 inches farther east into central Iowa.

Winds strengthened through the day Saturday as the surface pressure gradient tightened on the backside of the departing system, with peak gusts reaching up to 47 mph during the afternoon. The strongest snowfall rates occurred prior to the onset of the strongest winds, limiting the duration and severity of blowing and drifting snow. As a result, visibilities generally remained in the 3 to 5 statute mile range, with only brief reductions to around 1 statute mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 28, 11:20 AM CST, 40 minutes earlier. Its key messages:

  • Two rounds of impactful weather are expected over the holiday weekend. The first will arrive later today, bringing a chance for some snow to the region, particularly for areas along and north of a line from Omaha to Atlantic.
  • A second round of wintry weather will occur tonight through Saturday. This will include the potential for some rain or freezing rain, some icing, and several inches of snow. Winter Weather Advisory and Winter Storm Warning headlines are in place for today and tomorrow.
  • Cold settles in for the rest of the weekend and the start of next week. Temperatures will warm up Tuesday, persisting through the end of the forecast.
Area forecast discussion, Nov 28, 11:20 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1120 AM CST Fri Nov 28 2025

.KEY MESSAGES...

- Two rounds of impactful weather are expected over the holiday
  weekend. The first will arrive later today, bringing a chance
  for some snow to the region, particularly for areas along and
  north of a line from Omaha to Atlantic.

- A second round of wintry weather will occur tonight through
  Saturday. This will include the potential for some rain or
  freezing rain, some icing, and several inches of snow. Winter
  Weather Advisory and Winter Storm Warning headlines are in
  place for today and tomorrow.

- Cold settles in for the rest of the weekend and the start of
  next week. Temperatures will warm up Tuesday, persisting
  through the end of the forecast.

&&

.DISCUSSION...
Issued at 457 AM CST Fri Nov 28 2025

The forecast period begins with northwest flow over the Great Plains
and a developing surface low over Wyoming and Montana. Later this
morning, the low will slide south into western Nebraska,
northeastern Colorado, and northwestern Kansas. Surface high
pressure over Texas and Louisiana will result in return flow
bringing moisture into eastern Nebraska/western Iowa through the
day. Temperatures are going to be on the cold side, with highs in
the 30s for areas along and south of Hwy 92, and struggling into the
20s for areas north. There will be increasing chances for a few snow
showers for areas along and north of I-80 this morning into the
afternoon hours. Models are showing a band of frontogenesis over
portions of eastern Nebraska/western Iowa. However, soundings are
showing saturation in the mid-levels, there remains dry air at the
surface during the morning and into the afternoon. This will inhibit
some of the potential early on for snow to reach the surface. As
snow does develop and continue to fall, it should eventually start
making it to the ground. Right now, the best chance for snowfall
during the daytime hours will be for areas along and north of a line
from Omaha to Atlantic (IA).

Friday night, the surface low will slide further south into western
Kansas, before making its way across the state. As the low moves
further to the east, it will be better able to tap into warm, moist
Gulf air. Heading into the evening and overnight hours, there will
be a period of time where some rain or freezing rain may occur,
which will bring a chance for a light glaze of ice to a few
hundredths to portions of the area. As the low moves into western
Iowa Saturday morning, we will transition over to all snow.
Initially, with the potential for rain/freezing rain transitioning
to snow, SLR values are going to be lower than climatological
values, in some instances around 4:1 or 5:1. This will result in a
heavy, wet snow. We may have some issues with flash freezing on
roads which will result in slick conditions. SLR values are
expected to become a little closer to climatological values as
we get colder air coming in around the low.

Expected snow totals have gone up in some locations, particularly
heading further south toward the I-80 corridor and west. The
Winter Storm Warning was expanded to include Cedar and
Pottawattamie counties. The Winter Weather Advisory was also
expanded due to an increase in snow amounts and some concerns
about the potential for some impactful slick conditions along
the I-80 corridor. Much of the snow should exit our NEbraska
counties by Saturday evening and western Iowa by Sunday night.
There may be some potential for a bit of blowing snow, which
could also cause some travel impacts through Saturday night.

Heading into Sunday, the storm system will lift into the Great Lakes
region, bringing a reprieve from the wintry weather. Temperatures
will remain on the cold side, with highs struggling into the teens
and 20s. Wind chills will be in the single digits and teens. Sunday
night/Monday morning, temperatures will fall into the single digits
for most areas, with low teens possible for areas along and south of
I-80.

Monday, a shortwave will enter the region, bringing a 20-30% chance
of a few snow showers to areas along and south of a line from Omaha
to David City. Tuesday through the end of the forecast, we see a
change in the pattern with northwest flow setting up. Expect a
return to the 30s for high temperatures and the teens and 20s for
lows.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1120 AM CST Fri Nov 28 2025

Light snow currently ongoing at KOFK is expected to shift east
of the terminal location within the next hour or two. Later this
afternoon, a light wintry mix of precipitation is forecast to
develop across much of the area. A transition to all snow is
expected later this evening into the overnight hours. The onset
of precipitation will coincide with gradually lowering ceilings
and visibilities with IFR to LIFR conditions developing tonight
into Saturday morning. Southeast winds of 10-13 kt this
afternoon will switch to east tonight and then northeast or
north by Saturday morning when speeds will begin to increase.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until midnight CST Saturday night for
     NEZ012-015-018-032>034-044-045-052-053.
     Winter Weather Advisory from 3 PM this afternoon to midnight
     CST Saturday night for NEZ016-030-031-042-043-050-051-
     065>068-078-090-091.
     Winter Weather Advisory until midnight CST Saturday night for
     NEZ011-017.
IA...Winter Storm Warning until midnight CST Saturday night for
     IAZ043-055-056-069.
     Winter Weather Advisory from 3 PM this afternoon to midnight
     CST Saturday night for IAZ079-080-090-091.

&&

DISCUSSION...ANW
AVIATION...Mead
Hazardous weather outlook, Nov 28, 5:51 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
551 AM CST Fri Nov 28 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
551 AM CST Fri Nov 28 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

A band of snow is expected to bring at least minor travel impacts to
parts of the area Friday into Friday night. The highest chances will
be in far northeast Nebraska into west-central Iowa.

This evening into tonight, mixed precipitation including rain,
freezing drizzle, and snow are expected. This will result in some
icing and hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Travel impacts will become more widespread Saturday as snow
overspreads the area and a few places continue to see some light
icing. In addition, gusty northwest winds will lead to some blowing
and drifting snow, including into Saturday evening after snow ends.
Winter Storm Warnings and Winter Weather Advisories have been issued
for the majority of the outlook area for Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time; however, any snow
or ice reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Cedar

When
November 28, 12:00 PM CST to November 29, 2:23 PM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

The office received snowfall reports of 5 to 6.1 inches from the public. The heaviest snowfall was estimated around the northeastern edge of the county.

Winter Storm, Dodge

When
November 28, 12:00 PM CST to November 29, 2:23 PM CST
Where
Dodge forecast zone
Reported by
CoCoRaHS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

The office received snowfall reports of 4.3 to 5.8 inches from the public and CoCoRaHS. The heaviest snowfall was estimated around the eastern edge of the county, with surrounding reports bringing an estimated 6 inches to this area.

Winter Storm, Washington

When
November 28, 12:00 PM CST to November 29, 2:23 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

The office received snowfall reports of 4 to 6 inches from the public and Amateur Radio. The heaviest snowfall was estimated around the eastern edge of the county.

Winter Storm, Douglas

When
November 28, 12:00 PM CST to November 29, 2:23 PM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

The office received snowfall reports of 4.5 to 5.5 inches from the public, Official NWS Observations, Trained Spotters and Broadcast Media. The heaviest snowfall was estimated around the eastern edge of the county. I-80 was closed between NE 370 and Exit 440 due to jackknifed semi trailer.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298575, 1298576, 1298577, 1298578.